Reduction in Opioids and Breathing is Worse
Dear Dr. Mahler:
I have COPD-my Dr. has taken me completely off the Fentanyl patch which I used for years – I have several issues that cause me a lot of pain. I have also been on Vicodin – 8 each day. They are now cutting back on it.
My problem is my breathing has worsened and I have had increased breathing exacerbations with these cut backs. Do you think there could be a connection?
Do you have any suggestions for me? Between the pain and breathing issues my quality of life is bad and I am depressed that I can’t do the things I used to. I use the Stiolto Respimat and Albulterol when I have a bad breathing situation.
Would really appreciate if you would have any suggestions for me. THANK YOU.
Sandra from Little Rock, AK
Your experience is not unusual.
Both fentanyl and vicodin are opioids that act on receptors in the body to relieve pain. Opioids include opiates that found in the resin of the opium poppy (incluidng morphine) as well as medications made in laboratories that are called synthetic drugs. These include fentanyl and vicodin [hydrocodone and acetaminophin (brand name is tylenol)] which you are or were taking.
Opioids are also helpful to relieve shortness of breath. Usually, they are used for those with advanced disease for palliation. It is quite possible that your worsening in breathing is related to the reduction in opioids. Remember that opioids may cause side effects including tiredness, low energy, sleepiness, and constipation.
Seniors doing Water Aerobics
Could the combination of your COPD and use of fentanyl/vicodin led to an inactive life style? If so, is it possible for you to do more activities to improve your breathing, or does your pain limit activity level? Is participation in a pulmonary rehabilitation program a possibility for you? Are water activities possible with your pain problem?
Another question that I have relates to your report of exacerbations with reduction in opioids. Are you experiencing chest congestion and coughing up yellow or green mucus with these episodes? If so, I suggest that you ask your doctor to check for bronchiectasis (see post on April 21, 2017, under COPD News) and acquired immunodeficiency (see post on November 23, 2016, under COPD News). Both of these conditions may lead to frequent flare-ups.
Finally, you may wish to ask your doctor about starting an inhaled corticosteroid medication to help reduce the risk of future flare-ups. Your current use of Stiolto Respimat as a maintenance medication is excellent as it contains two different types of long-acting bronchodilators. The 2017 GOLD recommendations suggest that an inhaled cortiosteroid be added to a medication like Stiolto if you continue to experience exacerbations.
I hope this information is helpful. Best wishes,
Donald A. Mahler, M.D.
Man pedaling stationary cycle being supervised by rehabilitation specialist.